Try it
Pediatrics · Paediatric emergencies: tricyclic antidepressant poisoning
Sample itemA 2-year-old is brought drowsy after ingesting her grandmother's tablets. She has dilated pupils, dry mucosa, tachycardia, a sudden generalised seizure and an ECG with QRS duration of 140 ms. Which drug should be given?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Intravenous sodium bicarbonate
The anticholinergic features with seizures and QRS widening indicate tricyclic antidepressant toxicity from sodium channel blockade. Sodium bicarbonate boluses narrow the QRS and treat arrhythmias and hypotension by raising serum sodium and pH.
Option by option
A. Intravenous physostigmine
Physostigmine can precipitate seizures and asystole in tricyclic poisoning and is avoided.
B. Intravenous sodium bicarbonate (correct)
Correct. Sodium bicarbonate reverses sodium channel blockade and narrows the QRS.
C. Intravenous flumazenil
Flumazenil can provoke seizures in tricyclic ingestion and is contraindicated.
D. Intravenous procainamide
Procainamide is a class Ia sodium channel blocker and would worsen conduction block.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?